Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

Drug Safety Update - April 2017

The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for April 2017 (PDF).

This issue contains updated information about the risk of developmental disorders seen in babies born to mothers who take valproate medicines. It is estimated that there is a 30–40% risk of developmental disability and a 10% risk of birth defects. Despite previous communications there is evidence that women are still not aware of the risk. The following new recommendations are therefore being made:

  • Do not prescribe valproate medicines for epilepsy or bipolar disorder in women and girls unless other treatments are ineffective or not tolerated; migraine is not a licensed indication
  • Ensure women and girls taking valproate medicines understand the 30–40% risk of neurodevelopmental disorders and 10% risk of birth defects and are using effective contraception
  • Valproate use in women and girls of childbearing potential must be initiated and supervised by specialists in the treatment of epilepsy or bipolar disorder

There is also a summary of letters sent to healthcare professionals in March including a letter noting the reintroduction of a paediatric carbocisteine liquid that is double the strength of the same presentation discontinued in January 2015. Clinicians should ensure an appropriate dose volume is prescribed when using this product.

Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.

Share 'Drug Safety Update - April 2017' on Email Share 'Drug Safety Update - April 2017' on Delicious Share 'Drug Safety Update - April 2017' on Digg Share 'Drug Safety Update - April 2017' on Facebook Share 'Drug Safety Update - April 2017' on Google+ Share 'Drug Safety Update - April 2017' on reddit Share 'Drug Safety Update - April 2017' on StumbleUpon Share 'Drug Safety Update - April 2017' on Twitter

SMC Update - April 2017

The Scottish Medicines Consortium (SMC) has issued its monthly advice on newly licensed medicines.

Emtricitabine / Tenofovir (Truvada®) has been accepted for use in combination with safer sex practices for pre-exposure prophylaxis to reduce the risk of sexually acquired HIV-1 infection in adults at high risk. It should denoted that NHS Boards in Scotland will make it available within the next three months when systems are in place.

Insulin aspart (Fiasp®) has been accepted for the treatment of diabetes mellitus in adults. It is noted that this is a new formulation with a faster onset of action than another formulation of insulin aspart and is available at an equivalent cost.

Ticagrelor (Brilique®) has been rejected for use when co-administered with acetylsalicylic acid for the prevention of atherothrombotic events in adult patients with a history of myocardial infarction and a high risk of developing an atherothrombotic event. The manufacturer did not present a sufficiently robust clinical and economic analysis to gain acceptance.

Action: Clinicians should be aware of the recommendations of the SMC. Routine use of rejected and restricted medicines should be avoided.

Share 'SMC Update - April 2017' on Email Share 'SMC Update - April 2017' on Delicious Share 'SMC Update - April 2017' on Digg Share 'SMC Update - April 2017' on Facebook Share 'SMC Update - April 2017' on Google+ Share 'SMC Update - April 2017' on reddit Share 'SMC Update - April 2017' on StumbleUpon Share 'SMC Update - April 2017' on Twitter

CKS Updates - March 2017

During March 2017 Clinical Knowledge Summaries were updated for the following topics:

The following topics were all reviewed:

The topics have undergone minor restructures. The most significant change is that all people presenting with suspected TIA within the last week should be referred urgently (to be seen within 24 hours) to a stroke physician without risk stratification.

Action: Clinicians who see patients with any of these conditions may find the new and updated information useful when reviewing current clinical practice.

Share 'CKS Updates - March 2017' on Email Share 'CKS Updates - March 2017' on Delicious Share 'CKS Updates - March 2017' on Digg Share 'CKS Updates - March 2017' on Facebook Share 'CKS Updates - March 2017' on Google+ Share 'CKS Updates - March 2017' on reddit Share 'CKS Updates - March 2017' on StumbleUpon Share 'CKS Updates - March 2017' on Twitter

Dabigatran capsule colour change

The manufacturer of dabigatran (Pradaxa®) has written to healthcare professionals to advise that the colour of the capsule is being changed in a move that is likely to improve patient safety.

Dabigatran is available in three strengths, 75mg, 110mg and 150mg. Previously the capsule shell was the same colour for all three strengths with the size and imprint text being different. The new colour will see the 75mg capsule coloured white, the 110mg will be light blue and the 150mg will be two-tone white and light blue. The size and text imprint will remain the same. The changes have also removed sunset yellow as a colouring agent.

Patient support materials are available from company representatives or direct from the company by emailing of calling 01344 742 579.

Action: Clinicians should be aware of this change. Patients who are concerned that their medication has changed in appearance can be reassured and advised to continue to take dabigatran as prescribed.

Share 'Dabigatran capsule colour change' on Email Share 'Dabigatran capsule colour change' on Delicious Share 'Dabigatran capsule colour change' on Digg Share 'Dabigatran capsule colour change' on Facebook Share 'Dabigatran capsule colour change' on Google+ Share 'Dabigatran capsule colour change' on reddit Share 'Dabigatran capsule colour change' on StumbleUpon Share 'Dabigatran capsule colour change' on Twitter

Drug Safety Update - March 2017

The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for March 2017 (PDF).

This issue contains updated advice on the increased risk of lower-limb amputation (mainly toes) associated with use of the SGLT2 inhibitor canagliflozin. The updated advice notes that the current evidence does not show an increased risk for dapagliflozin and empagliflozin, but warns the risk may be a class effect. As previously suggested, patients receiving canagliflozin should be monitored for risk factors for amputation such as poor diabetes control and vascular disease. Treatment should be stopped if foot complications such as infection, skin ulcers, osteomyelitis or gangrene develop. It is also noted that preventive foot care is important for all patients with diabetes and especially in those being treated with an SGLT2 inhibitor.

The issue also announces a year long pilot of a reporting scheme for healthcare professionals to report suspected adverse reactions to illicit drugs, particularly new psychoactive substances (or 'legal highs'). A new site is available containing the Report Illegal Drug Reaction form that also collects information about licensed medicine that may help identify common issues arising from combinations of specific licensed medicines and psychoactive substances.

Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.

Share 'Drug Safety Update - March 2017' on Email Share 'Drug Safety Update - March 2017' on Delicious Share 'Drug Safety Update - March 2017' on Digg Share 'Drug Safety Update - March 2017' on Facebook Share 'Drug Safety Update - March 2017' on Google+ Share 'Drug Safety Update - March 2017' on reddit Share 'Drug Safety Update - March 2017' on StumbleUpon Share 'Drug Safety Update - March 2017' on Twitter

« Older Posts Newer Posts »

Prescribing Advice for GPs is powered by WordPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.
Akismet has protected Prescribing Advice for GPs from 789,089 spam comments.

atomic-wealth
fond-illness
summer